Q:

6/4/2014
A patient receiving Venom Immunotherapy has been experiencing a rash two days after her injections. She is on buildup dosing: Mixed Vespid (300mcg/ml) and Wasp (100mcg/ml) each at the dose of .25ml with a target dose of .5ml monthly of each. The rash affects both ankles, does not appear until two days afterward and does not appear on the weeks she does not receive her allergy injections. It is not itchy; she does not experience any other adverse effects but does have very large local reactions (the size of a fist per the patient). Her Immunotherapy is on hold at this time.

A:

Thank you for your inquiry.

Unfortunately, I am not going to be able to give you a definitive answer to your question or a proven strategy with which to approach your patient. This is because I have never seen a patient with this problem nor could I find any similar problem on a literature search. Finally, I cannot think of any well-recognized underlying mechanism which would explain the putative relationship between your patient's injections and her rash. Therefore the things that I am suggesting to you are opinion-based rather than evidence-based.

I do not think, based upon what you have told me, there is any need to withhold venom injections at this time, and I do feel if you are to "get to the bottom of the problem," you will need provoke the lesions again. If they do reappear have the physician with whom you work and/or a dermatologist take a look at the lesions. I believe a biopsy might be helpful at that time.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.
 

AAAAI - American Academy of Allergy Asthma & Immunology